HEMATOCASE

DNAJC21 mutations as a cause of early onset bone marrow failure: report of two cases

BJH - volume 11, issue 6, october 2020

B. Hauser MD, PhD, E. Damen MD, J. van der Werff ten Bosch MD, PhD, M. van den Akker MD, S. Diallo MD, S. Uyttebroeck MD

SUMMARY

DNAJC21 mutations have recently been discovered as the rare cause of a Swachmann Diamond-like syndrome. So far, fifteen children have been reported in literature. We here describe two new patients from two different families, both harbouring previously undescribed mutations. Our patients had different mutations, but looked phenotypically alike and both presented with oral aversion. One patient presented with amegakaryocytosis only, which is not described as such in literature. The other patient presented with low platelets and only a mild decrease in neutrophils and haemoglobin, had only amegakaryocytosis in the bone marrow and developed pancytopenia soon afterwards. Finally, both patients had low elastase in stool, although they had no clinical signs of pancreatic insufficiency, hinting that this easy test should not be forgotten in the work up of patients with congenital amegakaryocytosis or bone marrow failure syndrome.

(BELG J HEMATOL 2020;11(6):268-71)

Read more

Oxaliplatin-induced immune mediated haemolytic anaemia, thrombocytopenia and renal failure

BJH - volume 11, issue 3, may 2020

D. Dierickx MD, PhD, J. Loos MD

SUMMARY

Oxaliplatin-based chemotherapy is commonly used to treat colorectal cancer. After prolonged administration it can rarely lead to hypersensitivity reactions such as immune mediated haemolytic anaemia and thrombocytopenia. We present the case of a 50-year old patient admitted with acute onset of fever, dark urine and back pain during the ninth infusion of oxaliplatin. Two weeks before the current event he experienced similar though less severe symptoms. Laboratory signs were compatible with severe Coombs positive haemolytic anaemia, thrombocytopenia and acute kidney injury. Signs of haemolysis abated quickly, however, the patient developed anuria and required dialysis for thirty days. Immune mediated haemolytic anaemia is a rare but potentially life-threatening complication of prolonged oxaliplatin therapy, especially when kidney failure develops. A careful history and high index of suspicion may identify warning signs leading to increased vigilance and possible prevention of such events.

(BELG J HEMATOL 2020;11(3):128–32)

Read more

Rituximab induced serum sickness or immune complex deposition disease: case report and desensitisation protocol

BJH - volume 11, issue 2, march 2020

N.C. Granacher MD, T. Eyckmans MD

SUMMARY

The chimeric monoclonal IgG1 antibody directed to CD20 Rituximab is used to treat various haematological malignancies and auto-immune diseases. Serum sickness is a type III hypersensitivity reaction leading to the formation and tissue deposition of immune antibody-antigen complexes. It has been described as a very rare complication of Rituximab treatment, mainly seen in patients treated for auto-immune diseases. We report the case of a patient with Waldenstrom’s macroglobulinaemia whose Rituximab treatment was complicated by documented immune complex deposition or serum sickness. We successfully applied a Rituximab desensitisation protocol, which allowed us to complete treatment.

(BELG J HEMATOL 2020;11(2):75–8)

Read more

Severe neutropenia in an infant after treatment with infliximab during pregnancy

BJH - volume 10, issue 7, november 2019

B. De Moerloose MD, PhD, C. Verbeke MD, M. Verstraeten MD

SUMMARY

We describe a 7-month-old girl with severe neutropenia born to a mother treated for ulcerative colitis with infliximab until the 24th week of pregnancy. Despite the recommendation of using Tumour Necrosis Factor inhibitors (TNFi) only in the first and second trimester of pregnancy, significant levels of TNFi in offspring are possible. Hence, drug-induced neutropenia should be considered in the differential diagnosis of infants with severe neutropenia if these were exposed to TNFi in utero. Moreover, additional information is given on the risk of infection and dysfunctional immune development in these new-borns.

(BELG J HEMATOL 2019;10(7):285–9)

Read more

Spuriously high MCV in a patient with diabetic ketoacidosis

BJH - volume 10, issue 6, october 2019

A. Louwagie PharmD, B. Cauwelier MD, PhD, H. Devos MD, J. Emmerechts MD, PhD, J. Robbrecht MD, M. Tajdar PharmD, S. Van Erum MD

SUMMARY

We report a case of a falsely increased mean corpuscular volume (MCV) due to severe hyperglycaemia in a patient with diabetic ketoacidosis. This phenomenon results from in vitro swelling of hyperosmolar red blood cell size when diluted in an iso-osmolar buffer of a haematology analyser, and does not reflect a true macrocytosis in vivo. The magnitude of this effect is dependent on the glucose concentration of the sample and time of incubation prior to analysis. Haematology analysers from three different manufacturers were found equally sensitive to this phenomenon. Therefore, it is suggested to use reluctance when reporting and interpreting MCV results in the case of severe hyperglycaemia to avoid unnecessary additional investigation.

(BELG J HEMATOL 2019;10(6):250–4)

Read more

The complex diagnosis of post-transfusion purpura: a case report

BJH - volume 10, issue 4, june 2019

A. Brand MD, PhD, J. Slomp PhD, J.G.J. Pouwels MD, L. Porcelijn MD, PhD, M. van Kogelenberg PhD, M.R. Schaafsma MD, PhD, N. Wietsma MD, PhD

Post-transfusion purpura (PTP) is a rare but potential lethal transfusion complication. This immune-mediated transfusion reaction can occur three to ten days after a transfusion of a product containing platelets or platelet antigens. Antibodies against human platelet antigen (HPA)-1a are most frequently identified as causal, although antibodies against other HPA antigens have been demonstrated. The rarity of PTP and its manifestation under complex clinical conditions associated with thrombocytopenia often delays the clinical and laboratory suspicion to include PTP in the differential diagnosis. The treatment mainly consists of suppression of the platelet destruction. We present a patient illustrating the typical complexity of the clinical manifestation, diagnosis and treatment of PTP.

(BELG J HEMATOL 2019;10(4):177–82)

Read more

An unusual mononucleosis infectiosa-like illness caused by toxoplasmosis in a B-cell chronic lymphocytic leukaemia patient

BJH - volume 10, issue 3, may 2019

A. Luyckx MD, PhD, H. Vanhouteghem PharmD, J. Dierick MD, L. Heireman PharmD, R. Joos MD, S. Debussche MD, S. Steyaert MD

The differential diagnosis of mononucleosis infectiosa (Ml)-like illness can be challenging since several infectious causes have been identified to date. The most common associated pathogen is Epstein-Barr virus, followed by cytomegalovirus, human immunodeficiency virus type 1 and human herpesvirus-6. Ml-like illness is rather rarely caused by Toxoplasma gondii, a parasite that is transmitted through consumption of undercooked food or contact with faeces from infected cats. In this case report, we discuss a B-cell chronic lymphocytic leukaemia patient with a Ml-like illness caused by toxoplasmosis.

(BELG J HEMATOL 2019;10(3):122–6)

Read more
X